Hey guys,

My psoriasis has been crazy lately... I can barely straighten my elbows and knees because it hurts so bloody much. I'm currently on cyclosporine but it hasn't done anything!

My dermatologist won't put me on anything else, he's worried about the side effects and insists that this is the best treatment for me! however these tablets have made my blood pressure rise sky high, I go the gym or the spa and end up having funny turns! It's so scary...

I'm literally in catch 22, what should I do?

I'm only 19 and had psoriasis for around two years but it's just getting worse and worse!

3 Replies

  • Hi Samanthaj4y,

    How long have you been on the cyclosporine? I looked it up at the US Nat'l Laboratory of Medicine and found out it takes quite awhile for it to work really well. "Cyclosporine (modified) helps control the symptoms of psoriasis and rheumatoid arthritis, but does not cure these conditions. If you are taking cyclosporine (modified) to treat psoriasis, it may take 2 weeks or longer for your symptoms to begin to improve, and 12 to 16 weeks for you to feel the full benefit of the medication."

    Maybe it's a matter of waiting longer to see if the symptoms fade and the medicine improves your psoriasis? As much as 3-4 months seems like a long wait, but maybe it will be worth it. I hope some other people who have tried this will tell you about their experiences. You're in my thoughts and prayers.

  • Hi samanthaj4y,

    I have been ons cyclosporine and for me it took a while before you see any results. I found that photo-therapy worked alot better than any medications.

    I hope you find what works for you. Psoriasis is as unique as what each person is.

    Sorry I can't help more, wish I could say use this and it will go away :/

  • I sympathise. I'd never had severe psoriasis until last year, though I do have psoriatic arthritis. Last year was most definitely the Year of the Plaque for me.

    My dermatologist and rheumatologist both decided that the most likely trigger for the psoriasis flare was that I'd stopped a drug called Methotrexate back in January 2015. I don't think withdrawal from prescription drugs is a common trigger but it seems it does happen.

    I'm in a Catch-22 type situation too because I originally stopped Methotrexate because it was adversely affecting my liver, but now it seems that it's the only thing that will stop the psoriasis from flaring like there's no tomorrow.

    I guess the main part of my experience that's relevant to you is that I did start back on Methotrexate and, like Cyclosporine, it takes a long time to 'kick in'. But bang on cue, after about 10 weeks of taking the tablets, the psoriasis started to improve really quickly. How long have you been taking the drug?

    At 59 with severe psoriatic arthritis I tend to expect life to get a bit complicated at times but it does seem a bit much to expect a 19 year old to put up with high blood pressure as a side effect. It might be that there aren't any easy (or easier) answers but if there are nagging questions in your mind about your current treatment then I reckon you need to go back to your doctor.

    What has been decided for me is that I'm going to have a liver scan to take a 'deeper' look at my liver to see if Methotrexate is or isn't sustainable. I wonder if there are some tests or something you could have to check how well you're tolerating cyclosporine. Or perhaps your dermatologist could explain his or her thinking in more depth because knowing exactly how the doctors are thinking can be reassuring. Or perhaps there IS a different drug worth trying.

    You could try banging on the doctor's door again.

You may also like...